Education Blog for Healthcare Professionals

Posts Tagged ‘PE’

Klippel-Trenaunay Syndrome, DVT and PE

| Special situations, Uncategorized | Comments Off on Klippel-Trenaunay Syndrome, DVT and PE

Stephan Moll, MD writes…  Klippel-Trenaunay Syndrome (KTS) is a rare congenital disorder of capillary, venous and lymphatic malformations and a localized disturbed growth of bone and/or soft tissue (see photographs)[ref 1].  Patients with KTS are at significantly increased risk for DVT, PE and superficial thrombophlebitis.  KTS affects only one side of the body, typically the leg or the arm, sometimes both. It can also involve the trunk and face and inner organs.  Chronic pain and swelling of leg and arm can be a problem.  The swelling may lead to skin breakdown (ulcers).   A patient support group for KTS exists with an informative website.

 

DVT and PE in Patients with Klippel-Trenaunay Syndrome

Superficial thrombophlebitis, DVT and PE are not uncommon in patients with KTS: (a) a study of 49 patients with KTS showed that 11 (22.5 %) had DVT and PE problems [ref 2]; (b) a study of 47 children with KTS showed DVT or PE in 11 % and superficial thrombophlebitis in 53 % [ref 3]; and (c) a study of 68 patients reported a history of DVT or PE in 17 %, and of superficial thrombophlebitis in 48 % of patients [ref 4].

 The recurrence rate of blood clots and the best treatment are not known. Open questions are:

  • Do patients need to be on long-term warfarin after a first episode of DVT or PE?
  • Should patients with DVT or PE  be treated with warfarin or low molecular weight heparin rather than with warfarin?
  • Would the new oral anticoagulants Pradaxa® (Dabigatran) or Xarelto® (Rivaroxaban) be effective choices?
  • In the patient with DVT, should an IVC filter be placed to prevent PE?
  • What is the risk of recurrence of DVT or PE during pregnancy and how should pregnant women with KTS be managed? [ref 5]

 

How are KTS patients best treated?

  1. Awareness, Prophylaxis: As quite a few patients with KTS develop superficial thrombophlebitis, DVT or PE, patients should know the symptoms and risk factors of blood clots, so they recognize them quickly and seek medical attention and rapidly get diagnosed and treated.  They also need good DVT prophylaxis in risk situations, such as at times of surgery and hospitalization. Women need to know about their risk of VTE with contraceptives and pregnancy.
  2. Anticoagulant choice:  A 2005 publication [ref 6] reviewed all published cases of PE in individuals with KTS (10 patients are listed in the analysis), summarizing that several patients had recurrent DVT or PE in spite of being on warfarin (Coumadin®, Jantoven®).  The authors of the article, therefore, concluded that “if DVT or PE is diagnosed, then these patients should receive therapy with low molecular weight heparin”.  However, it has not been studied whether low molecular weight heparin is truly more effective in preventing blood clots.  At present, it appears fair to conclude, that there is some risk for recurrence of VTE, even while the patient is on adequate doses of warfarin.  However, because of a lack of studies, publications and extensive experience, there are no established and accepted guidelines on treatment. Individual decisions need to be made
  3. IVC filter: It is not clear whether patients with KTS who have had a VTE may benefit from having an IVC filter placed. Individual decisions need to be made.
  4. Risk for bleeding: Lastly, since venous malformations  may also be seen in the inner organs, such as the intestine, some patients with KTS have an increased risk for bleeding, putting the patient at increased risk for bleeding if  long-term anticoagulants are used.

 

References

    1. Tian XL et al: Identification of an angiogenic factor that when mutated causes susceptibility to Klippel-Trenaunay syndrome. Nature 2004;427:640-645.
    2. Baskerville PA et al: Thromboembolic disease and congenital venous abnormalities. Phlebologie 1987;40:531-536. 
    3. Samuel M et al: Klippel-Trenaunay syndrome: clinical features, complications and management in children. Br J Surg 1995:82:757-761.
    4. Douma RA et al. Chronic pulmonary embolism in Klippel-Trenaunay syndrome. J Am Acad Dermatol 2012;66:71-77.
    5. Güngor Gündoğan T et al. Klippel-Trenaunay syndrome and pregnancy. Obstet Gynecol Int 2010:706850. Epub 2010 Dec 19.
    6. Hiras, EE et al: Pulmonary thromboembolism associated with KTS. Pediatrics 2005;116:e596-e600.

 

Last updated: May 25th, 2012

 

Aspirin Prevents Recurrent DVT and PE – WARFASA Study

| Anticoagulants, Aspirin, Plavix, Aggrenox, Tiklid, Persantine, Therapy, Uncategorized | Comments Off on Aspirin Prevents Recurrent DVT and PE – WARFASA Study

Stephan Moll, MD writes… A clinically very relevant study (WARFASA) published today (May 24, 2012) in the New England Journal of Medicine [ref 1] shows that aspirin, 100 mg per day, reduces the risk of recurrent venous thromboembolism (VTE) in patients with unprovoked (= idiopathic) VTE, who have completed 6 to 18 months of anticoagulant therapy, without an apparent increase in risk of major bleeding Read the rest of this entry »

Rivaroxaban (Xarelto) and PE

| Anticoagulants, Therapy, Uncategorized, Xarelto (Rivaroxaban) | Comments Off on Rivaroxaban (Xarelto) and PE

Stephan Moll, MD writes…

Good news: The large phase 3 clinical trial comparing 3-12 months treatment of Rivaroxaban (Xarelto) with warfarin in patients with newly diagnosed pulmonary embolism was published on 3-26-2012 in the New England Journal of Medicine [reference 1], showing that Rivaroxaban was (a) noninferior to warfarin in its efficacy, (b) caused the same amount of clinically relevant bleeding (composite of major and clinically relevant nonmajor bleeding), and (c) caused less major bleeding Read the rest of this entry »

Psychological impact of DVT and PE

| Psychological and social consequences of blood clots, Uncategorized | Comments Off on Psychological impact of DVT and PE

Beth Waldron, Program Director of Clot Connect, writes…

The patient diagnosed with VTE (venous thromboembolism) may develop depression and anxiety, particularly if the clot was extensive and life-threatening.  However, evaluation of the care and outcome of patients with VTE is often focused upon the visible short-term effects of a clot, such as:  Has the acute clotting episode resolved?  Are chronic pain, swelling, or other post-thrombotic issues well managed? Has there been any bleeding associated with anticoagulation?  Has there been a VTE recurrence?  However, a comprehensive evaluation should include a consideration of a patient’s emotional state and the impact of the VTE event on the patient’s quality of life.  Emotional states (such as depression, anxiety, happiness and optimism) have been shown to influence health outcomes in many medical conditions, including cardiovascular disease.([1],[2],[3])  In respect to VTE, however, very little research has been done examining the psychological impact of VTE on a patient’s health outcome.

What is scientifically known about the psychological impact of VTE?

High levels of anxiety, depression and psychological stress have been reported among VTE patients.([4],[5]) This may be attributed to several factors: Read the rest of this entry »

New ACCP Guidelines – DVT and PE: Highlights and Summary

| Anticoagulants, Deep Vein Thrombosis (DVT), Guideline, Pulmonary Embolism, Uncategorized | Comments Off on New ACCP Guidelines – DVT and PE: Highlights and Summary

Stephan Moll, MD writes…  This month the American College of Chest Physicians (ACCP) published its new (2012) guidelines regarding anticoagulation and management of various thrombotic disorders, replacing the 2008 edition. The details of the new guidelines can be found here Read the rest of this entry »

Yasmin, Yaz and Other Drospirenone Contraceptives: Risk for VTE

| Uncategorized, Women and blood clots | Comments Off on Yasmin, Yaz and Other Drospirenone Contraceptives: Risk for VTE

It has long been known that estrogen-containing birth control preparations (pill, patch, ring) increase the risk for DVT and PE (venous thromboembolism = VTE).  This risk is partially due to the estrogen.  However, part of the risk is also due to the type of progestin in these preparations. Read the rest of this entry »